Health Canada is warning the public and doctors about cases of blindness in the U.S. that have been linked to off-label use of the drug Avastin.
Three clusters of cases of serious complications including blindness have been reported in the United States after the drug was used to treat macular degeneration, the department said in a statement Wednesday.
Avastin is a cancer drug, but has been found to be effective in treatment of wet age-related macular degeneration. It is not licensed for that use, though some physicians in both the U.S. and Canada use it, off label, to treat the condition.
Avastin is made by Hoffman-La Roche.
A similar drug, Lucentis, is marketed in Canada for treatment of macular degeneration. But a dose of Avastin costs a fraction of what Novartis, which has the Canadian marketing rights, charges for a dose of Lucentis.
Earlier this year a study in the New England Journal of Medicine showed that the drugs were equally effective in the treatment of age-related macular degeneration, the leading cause of vision loss and blindness in seniors.
The study was done by the U.S. National Eye Institute, part of the National Institutes of Health. The current Health Canada statement appears to relate to cases that the U.S. Food and Drug Administration warned the public about starting in late August.
The U.S. Food and Drug Administration issued an alert cautioning that repackaged Avastin might pose infection risks after learning of a cluster of cases of serious eye infections after Avastin use in Miami.
A state health department investigation pointed to contamination of the drug when a pharmacy repackaged Avastin — sold by the manufacturer in a vial suitable for a single chemotherapy treatment — into syringes suitable for use in the eye. The pre-loaded syringes were distributed to a number of clinics.
Clusters of cases of severe complications have been spotted in Florida, Tennessee and California, Health Canada said, adding that while the investigation is still underway, the Florida cases may be due to repackaging under non-sterile conditions.
Health Canada on Wednesday warned people who have received ocular treatment with Avastin to be on the lookout for symptoms including infection or inflammation in the eye globe, redness of the eye, small particles or spots in one’s vision (floaters), eye pain and bleeding in the eye.
People experiencing these symptoms after receiving an injection of Avastin in the eye should see their eye doctor, the department said.